Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 79, NWS Springfield, MO

April 28, 1998Dallas County, Laclede County, Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 28, 1998, 6:23 AM CDT for Dallas County, Laclede County, Webster County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1998, 6:23 AM CDT (11:23 UTC)
Expired
Apr 28, 1998, 10:25 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dallas County, MO, Laclede County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 281124
FFWSGF
MOC059-067-105-153-225-229-281525-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT TUE APR 28 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI
  OZARK COUNTY IN SOUTHWESTERN MISSOURI
  WEBSTER COUNTY IN SOUTHWESTERN MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1025 AM CDT

* AT 615 AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS IN A LINE FROM GAINESVILLE TO HARTVILLE TO LEBANON.
  THESE STORMS WERE MOVING NORTH AT 25 MPH.

* MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUES TO FALL ACROSS
  THE SAME LOCATIONS IN DOUGLAS...OZARK...WEBSTER...WRIGHT...DALLAS
  AND LACLEDE COUNTIES.  DOPPLER RADAR WAS ESTIMATING ONE TO TWO
  INCHES OF RAIN IN THESE LOCATIONS WITH AN ADDITIONAL ONE TO ONE AND
  A HALF INCHES OF RAIN EXPECTED IN THESE AREAS DURING THE NEXT
  SEVERAL HOURS.  THE FLOODING WILL AFFECT MAINLY LOW LYING
  AREAS...ESPECIALLY LOW WATER CROSSINGS AND AREAS NEAR CREEKS AND
  STREAMS.


DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:10 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 28, 2:10 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 AM CDT TUE APR 28 1998

MIDNIGHT SFC ANALYSIS SHOWS LOW CENTERED JUST WEST OF CHANUTE WITH
STATIONARY BOUNDARY EXTENDING EAST OUT OF THE LOW INTO N AR AND CNTRL
TN.  A COLD FRONT EXTENDS SE FROM THE LOW INTO CNTRL LA WITH SVR
WEATHER OCCURRING OVR E LA.  00Z UA ANALYSIS SHOWS STRONG DIFFLUENT
PATTERN FROM S CNTRL MO INTO THE TN/OH VLY.  RADAR/SATELLITE TRENDS
SHOW THE DIFFLUENCE NICELY AND ECHOES ACROSS S CNTRL/SW MO WERE
TRAINING FROM THE S TO THE N.

BLOCKING PATTERN ACROSS THE S STREAM WITH RIDGE BUILDING INTO THE W
COAST AND ANOTHER RIDGE BUILDING INTO THE SE AS THE NE LOW LIFTS OUT.
 THIS WILL KEEP THE UPPER LEVEL LOW NEARLY STATIONARY THE NEXT 36 TO
48 HOURS ACROSS KS.  SEVERAL WAVES OF ENERGY WILL CONTINUE TO CYCLE
THE LOW WITH THE MOST PROMINENT ENERGY TO AFFECT THE AREA THIS
MORNING INTO THE EARLY AFTERNOON.  THIS WILL LIKELY KEEP THE THREAT
OF HEAVY RAIN IN THE CWA TDA AND ONGOING CHCS OF LIGHTER RAIN THRU
THE PD.  FOR THIS REASON WOULD LIKE TO CONTINUE THE FFA FOR THE CWA
TDA...AND LET THE DAY SHIFT DETERMINE IF A FFA IS NEEDED FOR TONIGHT.

SGF/UNO SAW A BIT OF SUN YDA WHICH WAS ENOUGH TO RAISE TEMPS INTO THE
MID 60S AND LOW 70S RESPECTIVELY.  TEMPS WILL AGAIN BE TRICKY TDA
WITH THE SAME REASONING.  BELIEVE THE FWC NUMBERS ARE A BIT HIGH
THOUGH AND WILL TRIM THE TEMPS TO THE LOWER FAN NUMBERS.

RECOMMENDATIONS FOR TDA(PRELIMINARY GUIDANCE FOR COORDINATION)
...CONTINUE FFA FOR CWA TDA...
SGF/UNO...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM.  HEAVY RAIN IS
ALSO POSSIBLE.  HIGH 55 TO 60.  EAST TO SOUTHEAST WIND 10 TO 15 MPH.
JLN...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM.  HEAVY RAIN IS
ALSO POSSIBLE.  HIGH IN THE MID 50S.  EAST TO SOUTHEAST WIND 10 TO 15
MPH.
VIH/AIZ...PERIODS OF RAIN AND POSSIBLY A THUNDERSTORM.  HEAVY RAIN IS
ALSO POSSIBLE.  HIGH 50 TO 55.  EAST WIND 10 TO 20 MPH.

CCF
SGF RC 057/045 060/045 063 05944
JLN RC 055/044 062/047 065 05944

LINDENBERG

In the hours before

Special weather statement, Apr 28, 1:03 AM CDT, 5 hours 20 minutes before
MOZ092-096-105-280720-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CDT TUE APR 28 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR DOUGLAS...OZARK...AND
WRIGHT COUNTIES UNTIL 230 AM...

AT 1255 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF RAIN
WITH LOCALLY HEAVY THUNDERSTORMS EXTENDING FROM THE LAKE OF THE OZARKS
SOUTH ACROSS THE WARNING AREA TO NEAR GAINESVILLE. INDIVIDUAL STORMS
WERE MOVING NORTH AT 30 MPH.

SHOWERS AND STORMS HAVE CONTINUED TO MOVE THROUGH THE WARNING AREA
OVER THE PAST 2 HOURS. DOPPLER RADAR ESTIMATES THAT UP TO 1.5 INCHES
OF RAIN HAS FALLEN SINCE 10 PM IN CENTRAL DOUGLAS AND WESTERN OZARK
COUNTIES.

ALTHOUGH THE PRECIPITATION IS DECREASING IN INTENSITY...RUNOFF FROM THE
HEAVY RAIN WILL CONTINUE FOR ANOTHER HOUR OR TWO. MORE RAIN WILL ALSO BE
POSSIBLE LATER TONIGHT. USE CAUTION IF TRAVELLING IN SOUTH CENTRAL
MISSOURI OVERNIGHT...ESPECIALLY NEAR LOW WATER CROSSINGS.

DSA
Special weather statement, Apr 28, 1:03 AM CDT, 5 hours 20 minutes before
MOZ092-096-105-280720-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CDT TUE APR 28 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR DOUGLAS...OZARK...AND
WRIGHT COUNTIES UNTIL 230 AM...

AT 1255 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF RAIN
WITH LOCALLY HEAVY THUNDERSTORMS EXTENDING FROM THE LAKE OF THE OZARKS
SOUTH ACROSS THE WARNING AREA TO NEAR GAINESVILLE. INDIVIDUAL STORMS
WERE MOVING NORTH AT 30 MPH.

SHOWERS AND STORMS HAVE CONTINUED TO MOVE THROUGH THE WARNING AREA
OVER THE PAST 2 HOURS. DOPPLER RADAR ESTIMATES THAT UP TO 1.5 INCHES
OF RAIN HAS FALLEN SINCE 10 PM IN CENTRAL DOUGLAS AND WESTERN OZARK
COUNTIES.

ALTHOUGH THE PRECIPITATION IS DECREASING IN INTENSITY...RUNOFF FROM THE
HEAVY RAIN WILL CONTINUE FOR ANOTHER HOUR OR TWO. MORE RAIN WILL ALSO BE
POSSIBLE LATER TONIGHT. USE CAUTION IF TRAVELLING IN SOUTH CENTRAL
MISSOURI OVERNIGHT...ESPECIALLY NEAR LOW WATER CROSSINGS.

DSA
Special weather statement, Apr 28, 4:00 AM CDT, 2 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281500-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT TUE APR 28 1998

...A FLASH FLOOD WATCH IS IN EFFECT TODAY...

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST SOUTH CENTRAL AND CENTRAL MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

AT 400 AM...WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW BANDS OF
LIGHT TO MODERATE RAINFALL OCCURRING ACROSS SOUTH CENTRAL...CENTRAL
AND SOUTHWEST MISSOURI.  THESE BANDS OF RAINFALL WERE PRODUCING
BETWEEN A HALF INCH TO INCH OF RAIN AS THE PUSH OFF TO THE NORTH.

A NEARLY STATIONARY LOW PRESSURE SYSTEM WILL REMAIN ACROSS KANSAS
TODAY...SENDING IMPULSES OF UPPER LEVEL ENERGY AROUND THE LOW AND
INTO THE AREA THROUGHOUT THE DAY.  MEANWHILE A STATIONARY FRONTAL
BOUNDARY WAS LOCATED ACROSS NORTHERN ARKANSAS AND WILL AID IN THE
LIFTING TO HELP PRODUCE THE SHOWERS AND THUNDERSTORMS TODAY.  WITH
THE RECENT RAINFALL FROM THE PAST COUPLE OF DAYS...THE GROUND IN MOST
AREAS IS NOW SATURATED AND ADDITIONAL RAIN WILL RUNOFF AS FLOODING.

THIS LOW PRESSURE SYSTEM WILL LIKELY STAY IN THE SAME LOCATION
TONIGHT AND RAIN IS POSSIBLE THROUGH WEDNESDAY.  THE HEAVIEST RAIN
TONIGHT INTO WEDNESDAY WILL SHIFT TO THE EAST OF THE AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDER PASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR LATER
STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:26 PM CDTFlash Flood WarningSGFDouglas, Ozark5 hr
Apr 27, 9:26 PM CDTFlash Flood WarningSGFWright5 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFOzark4 hr
Apr 28, 10:36 AM CDTFlash Flood WarningSGFDouglas, Ozark7 hr
Apr 28, 10:36 AM CDTFlash Flood WarningSGFWright7 hr
Apr 28, 11:38 AM CDTFlash Flood WarningSGFBenton, Hickory, St. Clair6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.